Slightly off topic here, but I take this blog quite seriously. Even if no one reads it, I take pride in the accuracy of my facts, writing about what seems relevant, and then standing behind what I write. Fluphenazine is clearly a drug that most riders know little about. And if they have heard of it, their information was no doubt received via YouTube videos. Dr. B and I had quite a few back and forth chats over this issue and one thing we both felt strongly about is the need for more education, whatever the topic. She knows that one of the principles of this blog is equine health. So in an effort to educate, I am openly, and honestly, sharing my experience with Fluphenazine.
Here's what some Facebook readers had to say about the use of Fluphenazine (check out yesterday's blog post here to read other comments):
Anonymous Vet: sorry, but even though it works for that one old appy that never gets worked that lives at [edited], i would never give it or recommend it. guess i'm just a sucker for all the stories i've heard of horses climbing walls on it. i really hope it goes well for you. really really i do. i'm just scared of it myself. even though i've given it to that appy too. i think if it really was safer than ace, it would be in more use than it is. i cant wait for your updates on this one
Dr. Blanton: I had an epiphany while walking the dog: Think of tranquilizers (ace and fluphenazine) as having a drink at a party. Most people (I like to think I'm one of them) just become much more relaxed and animated, while others can become loud, obnoxious and even aggressive. Sedation (vet trade names like dormosedan and rompun) is more like a roofie, making you unaware of your surroundings so that evil people like frat boys or veterinarians with motorized dental equipment can have their way with you without you being aware or remembering much. Too much alcohol or tranquilizer can certainly have a sedative effect...too much of a good thing is generally a bad thing. Some people shouldn't drink at all, ever, because of the stupid and dangerous things they do under the influence...the same kind of discretion is necessary when deciding whether to drug horses.
Dr. Harrison: I hope it works too. I would imagine the reason it's not more widely used is because of the long length of action when most people just need a bit of a sedation for a procedure or two and not as a psychological therapeutic. Also I would imagine the lengthy withdrawal time would be an issue too for horses in competition. It's gotta be safer than injecting ace every day...eek!
Anonymous (Vet?): Can not recommend it due to serious, sometimes fatal extrapyrimidial effects. Reserpine much safer.
Anonymous Vet: Long acting sedative. I haven't personally used it, but have seen others use it safely. I have also treated a case of fluphenazine toxicity. The side effects are very dramatic and difficult to control. As stated previously they are extrapyrimidal side effects. The horse I treated literally looked like he was trying to do head stands. Literature indicates that anti-histamines can be useful in minimizing the side effects. In my n of 1 they were mildly helpful. Other recommendations I found included a CRI of pentobarb to basically sedate the horse until the drug levels decrease. In the case I saw the side effects lasted almost 1 week.
Anonymous: Hate it!!!!!!!!!!!!!!!!!!!!! Death is also a side effect.
Wow ... quite a few strong feelings about a drug intended for relaxation. Margarita, anyone?